Continuous Monocyclic and Polycyclic Age Structured Models of Population Dynamics

Vitalii V Akimenko

Abstract


This paper focuses on the study of continuous age-structured models, or more general, physiologically structured models, which used for detailed and accurate study of population dynamics in many ecological, biological applications and medicine. In contrast to simpler unstructured models, these models allow us to relate the individual life-histories described as fertility and mortality rates of an individual at a given age with population dynamics. Depending from the particularity of reproduction mechanism continuous age-structured models are divided into monocyclic (reproduction occurs only at the one fixed age of individuals) and polycyclic (reproduction occurs with age-dependent probability at some age reproductive window) models. The linear monocyclic age-structured models are used often in cell cycles modelling, in population dynamics of plants, etc. In this case continuous age-structured models allow for obtaining the exact analytical solution. Since the linear and non-linear polycyclic age-structured models are more general then monocyclic models, they coverwider  range of applications in life science. But in this case solution of model can be obtained only in the form of recurrent formulae and can be used only in numerical algorithms. Both solutions obtained in this work allow us to study numerically the important dynamical regimes population outbreaks of three types: oscillations with large magnitude, pulse sequence and single pulse. Thus, analysis of continuous age-structured models of population dynamics provides insight into features and particularities of complex dynamical regimes of populations in many applications in biology, ecology and medicine.

Keywords


Age-structured model, exact solution, population outbreaks

Full Text:

PDF

References


Kermack, W.O. and McKendrick, A.G., 1991. Contributions to the mathematical theory of epidemics I. Bulletin of mathematical biology, 53(1), pp.33-55.

Kermack, W.O. and McKendrick, A.G., 1991. Contributions to the mathematical theory of epidemics II. The problem of endemicity. Bulletin of mathematical biology, 53(1-2), pp.57-87.

Kermack, W.O. and McKendrick, A.G., 1991. Contributions to the mathematical theory of epidemics III. Further studies of the problem of endemicity. Bulletin of mathematical biology, 53(1), pp.89-118.

Cushing, J.M., 1998. An introduction to structured population dynamics (Vol. 71). SIAM.

de Roos, A.M. and Persson, L., 2013. Population and community ecology of ontogenetic development (Vol. 59). Princeton University Press.

von Foerster, H., 1959. Some remarks on changing populations. The Kinetics of Cellular Proliferation, Grune and Stratton, pp.382-407.

Iannelli, M., 1995. Mathematical theory of agestructured population dynamics. Giardini editori e stampatori in Pisa.

Metz, J.A.J. and Diekmann, O., 1986. The Dynamics of Physiologically Structured Populations (SpringerVerlag, Berlin, Lecture Notes in Biomathematics 68).

Perthame, B., 2007. Transport equations in biology. (Frontiers in mathematics, Birkhauser Verlag, Basel).

Webb, G.F., 2008. Population models structured by age, size, and spatial position. In Structured population models in biology and epidemiology, edited by P. Magal et al. (pp. 1-49). Lecture Notes in Mathematics 1936, Springer, Berlin, Heidelberg.

Webb, G.F., 1985. Theory of nonlinear age-dependent population dynamics. CRC Press.

Akimenko, V.V., 2017. Asymptotically stable states of nonlinear age-structured monocyclic population model I. Travelling wave solution. Mathematics and Computers in Simulation, 133, pp.2-23.

Akimenko, V.V., 2017. Nonlinear age-structured models of polycyclic population dynamics with death rates as power functions with exponent n. Mathematics and Computers in Simulation, 133, pp.175-205.

Tikhonov, A. N. and Samarskii, A. A., 2011. Equations of Mathematical Physicis. Dover publ., New York.

Akimenko, V. and Anguelov, R., 2017. Steady states and outbreaks of two-phase nonlinear age-structured model of population dynamics with discrete time delay. Journal of biological dynamics, 11(1), pp.75-101.

Akimenko, V.V., 2017. Asymptotically stable states of non-linear age-structured monocyclic population model II. Numerical simulation. Mathematics and Computers in Simulation, 133, pp.24-38.

Akimenko, V. and Kˇrivan, V., 2018. Asymptotic stability of delayed consumer age-structured population models with an Allee effect. Mathematical biosciences, 306, pp.170-179.

Berryman, A.A., 1987. The theory and classification of outbreaks. In Insect outbreaks edited by P. Barbosa et al., Academic Press, New York, pp.3-30.

Akimenko, V.V. and Piou, C., 2018. Two-compartment age-structured model of solitarious and gregarious locust population dynamics. Mathematical Methods in the Applied Sciences, 41(18), pp.8636-8672.

Billy, F., Clairambault, J., Delaunay, F., Feillet, C. and Robert, N., 2013. Age-structured cell population model to study the influence of growth factors on cell cycle dynamics. Mathematical Biosciences and Engineering, 10, pp.1-17.

Akimenko, V. V., 2017. An age-structured SIR epidemic model with the fixed incubation period of infection. Computers and Mathematics with Application, 73, pp.1485–1504.




DOI: http://dx.doi.org/10.5614%2Fcbms.2019.2.2.2

Refbacks

  • There are currently no refbacks.


Creative Commons License

This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

This journal published by:

Indonesian Biomathematical Society

Address:

Center for Mathematical Modeling & Simulation

Institut Teknologi Bandung

Jalan Ganesa No. 10 Bandung 40132

Indonesia